Geometry & Topology

Global rigidity of solvable group actions on $S^1$

Lizzie Burslem and Amie Wilkinson

Full-text: Open access

Abstract

In this paper we find all solvable subgroups of Diffω(S1) and classify their actions. We also investigate the Cr local rigidity of actions of the solvable Baumslag–Solitar groups on the circle.

The investigation leads to two novel phenomena in the study of infinite group actions on compact manifolds. We exhibit a finitely generated group Γ and a manifold M such that

(i) Γ has exactly countably infinitely many effective real-analytic actions on M, up to conjugacy in Diffω(M);

(ii) every effective, real analytic action of Γ on M is Cr locally rigid, for some r3, and for every such r, there are infinitely many nonconjugate, effective real-analytic actions of Γ on M that are Cr locally rigid, but not Cr1 locally rigid.

Article information

Source
Geom. Topol., Volume 8, Number 2 (2004), 877-924.

Dates
Received: 26 January 2004
Accepted: 28 May 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883419

Digital Object Identifier
doi:10.2140/gt.2004.8.877

Mathematical Reviews number (MathSciNet)
MR2087072

Zentralblatt MATH identifier
1079.57016

Subjects
Primary: 58E40: Group actions 22F05: General theory of group and pseudogroup actions {For topological properties of spaces with an action, see 57S20}
Secondary: 20F16: Solvable groups, supersolvable groups [See also 20D10] 57M60: Group actions in low dimensions

Keywords
group action solvable group rigidity $\mathrm{Diff}^{\omega}(S^1)$

Citation

Burslem, Lizzie; Wilkinson, Amie. Global rigidity of solvable group actions on $S^1$. Geom. Topol. 8 (2004), no. 2, 877--924. doi:10.2140/gt.2004.8.877. https://projecteuclid.org/euclid.gt/1513883419


Export citation

References

  • D Cerveau, R Moussu, Groupes d'automorphismes de $( C,0)$ et équations différentielles $ydy+\cdots=0$, Bull. Soc. Math. France 116 (1989) 459–488
  • P M Elizarov, Yu S Ilyashenko, A A Shcherbakov, S M Voronin, Finitely generated groups of germs of one-dimensional conformal mappings, and invariants for complex singular points of analytic foliations of the complex plane, Adv. Soviet Math. 14, Amer. Math. Soc. Providence, RI (1993)
  • B Farb, J Franks, Groups of homeomorphisms of one-manifolds, I: Actions of nonlinear groups, preprint
  • B Farb, L Mosher, On the asymptotic geometry of abelian-by-cyclic groups, Acta Math. 184 (2000) 145–202
  • B Farb, P Shalen, Groups of real-analytic diffeomorphisms of the circle, Ergodic Theory and Dynam. Syst. 22 (2002) 835-844
  • \bf É Ghys, Sur les groupes engendrés par des difféomorphismes proches de l'identité, Bol. Soc. Brasil. Mat. (N.S.) 24 (1993) 137–178
  • \bf É Ghys, Groups acting on the circle, L'Ensiegnement Mathématique, 47 (2001) 329-407
  • N Kopell, Commuting Diffeomorphisms, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif. (1968) 165–184
  • F Labourie, Large groups actions on manifolds, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998) Doc. Math. (1998) Extra Vol. II, 371–380
  • I Nakai, Separatrices for nonsolvable dynamics on $\C,0$, Ann. Inst. Fourier (Grenoble) 44 (1994) 569–599
  • A Navas, Groups résolubles de diffémorphismes de l'intervalle, du cercle et de la droite, to appear in Bol. Soc. Brasil. Mat.
  • J F Plante, W P Thurston, Polynomial growth in holonomy groups of foliations, Comment. Math. Helv. 51 (1976) 567–584
  • J Rebelo, R Silva, The multiple ergodicity of non-discrete subgroups of ${\rm Diff}^{\omega} (S^1)$, Mosc. Math. J. 3 (2003) 123–171
  • S Sternberg, Local Contractions and a theorem of Poincaré, Amer. J. Math. 79 (1957) 809-824
  • F Takens, Normal forms for certain singularities of vectorfields, Ann. Inst. Fourier (Grenoble) 23 (1973) 163–195
  • M Zhang, W Li, Embedding flows and smooth conjugacy, Chinese Ann. Math. Ser. B, 18 (1997) 125–138